MAUDE Adverse Event Report: SYNTHES MONUMENT OPAL IMPLANT HOLDER PISTOL GRIP; MISC ORTHO SURGICAL INSTRUMENT

SYNTHES MONUMENT OPAL IMPLANT HOLDER PISTOL GRIP; MISC ORTHO SURGICAL INSTRUMENT
Model Number 03.803.002
Medical Device Problem Code Unintended Movement (3026)
Health Effect - Clinical Code No Patient Involvement (2645)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device used for treatment, not diagnosis.No patient involvement reported.Implant and explant dates: device is an instrument and is not implanted/explanted.Subject device has been received and is currently in the evaluation process.Investigation is ongoing; no conclusion could be drawn as product is entering the complaint system.Device history records review has been requested.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the handle of an opal implant holder pistol grip is loose.The device has a ¿waggle¿ to the handle.This was noticed while the instrument was being put back into a set, after going through sterile processing.There is no patient involvement.This complaint involves 1 patient.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.A device history record review was performed: dhr review for part # 03.803.002 supplier lot # 63345 synthes lot # 5565402.Release to warehouse date: 02 aug 2007.Expiration date: na.Manufactured by synthes monument.No ncr's were generated during production.Review of the device history record(s) showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.A service and repair evaluation was performed.The customer reported the handle was loose and had a waggle.The repair technician reported the handle was loose from the pistol, and the weld inside the handle may be broken.Handle cracked/broken is the reason for repair.The item is not repairable per the inspection sheet.The cause of the issue is unknown.The evaluation was confirmed.No service history review can be performed as part number 03.803.002 with lot number(s) 63345/5565402 is a lot/batch controlled item.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
A product development investigation was performed.One (1) opal implant holder with pistol grip along with the shaft (p/n 03.803.002, lot# 63345) was returned to customer quality (cq) for investigation.A visual inspection, device history record (dhr) review, service & repair evaluation and drawing review were performed as part of this investigation.The complaint was confirmed as the pistol grip handle of the device was found to be shifted downwards from its original position.The overall handle-body assembly became loose due to this.This allowed the rest of the device body to rotate horizontally by approx.3-5 degrees.The overall device condition is slightly worn.The device does not exhibit any major external damage which could result in the complaint condition.The device was found to be functioning as intended.The complaint condition could be replicated at cq location as the device handle was observed to be wiggling.No service history review can be performed as part number 03.803.002 with lot number(s) 63345/5565402 is a lot/batch controlled item.The manufacture date of this item is 2-aug-2017.The source of the manufacture date is the release to warehouse date.The service history review is unconfirmed.Opal implant holder with pistol grip is used to insert, orient and place the opal spacer into the patient body during spine surgery.Relevant implant holder assembly drawings were reviewed.The returned device was found be manufactured per the relevant drawing.No drawing issues or discrepancies were noted.The design is adequate for its intended use and did not contribute to this complaint condition.Looking at the application of the device, it is unlikely that the complaint condition should have taken place during a surgery.The implant holder and hence the handle needs to be rotated in order to orient the opal spacer.The device has been in the service for approx.10 years.It is possible that the cumulative wear during the device usage may have contributed to the complaint.But, it seems that the main cause behind the loose handle is rough handling experienced by the device during previous surgeries and/or sterilization processes.This is a post-manufacturing issue.During the drawing review no unidentified product design issues or discrepancies were observed that may have contributed to the complaint condition.No manufacturing or design related issue was identified during dhr review.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
OPAL IMPLANT HOLDER PISTOL GRIP
Common Device Name
MISC ORTHO SURGICAL INSTRUMENT
Manufacturer (Section D)
SYNTHES MONUMENT
1051 synthes ave
monument CO 80132
MDR Report Key6839713
Report Number1719045-2017-10871
Device Sequence Number19037514
Product Code LXH
UDI-Device Identifier10705034722450
UDI-Public(01)10705034722450(10)63345
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 08/11/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number03.803.002
Device Catalogue Number03.803.002
Device Lot Number63345
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/23/2017
Initial Date Received by Manufacturer 08/11/2017
Supplement Date Received by Manufacturer09/06/2017
10/03/2017
Initial Report FDA Received Date09/01/2017
Supplement Report FDA Received Date09/28/2017
10/04/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1